Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 233, NWS Mobile, AL

July 23, 2020Conecuh County, Covington County, Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 23, 2020, 1:33 PM CDT for Conecuh County, Covington County, Escambia County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 1:33 PM CDT (18:33 UTC)
Expired
Jul 23, 2020, 2:15 PM CDT
In force
42 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Conecuh County, AL, Covington County, AL, Escambia County, AL

The radar

The Eglin Afb radar (KEVX), 89 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WUUS54 KMOB 231833
SVRMOB
ALC035-039-053-231915-
/O.NEW.KMOB.SV.W.0233.200723T1833Z-200723T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
133 PM CDT Thu Jul 23 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northeastern Escambia County in south central Alabama...
  Southeastern Conecuh County in south central Alabama...
  Southwestern Covington County in south central Alabama...

* Until 215 PM CDT.

* At 132 PM CDT, a severe thunderstorm was located 11 miles south of
  Andalusia, moving northwest at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Escambia, southeastern Conecuh and southwestern
  Covington Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3116 8634 3100 8644 3106 8669 3117 8687
      3139 8665
TIME...MOT...LOC 1832Z 126DEG 24KT 3114 8652 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
869 
WWUS54 KMOB 231857
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
157 PM CDT Thu Jul 23 2020

ALC035-039-053-231915-
/O.CON.KMOB.SV.W.0233.000000T0000Z-200723T1915Z/
Escambia AL-Conecuh AL-Covington AL-
157 PM CDT Thu Jul 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHEASTERN ESCAMBIA...SOUTHEASTERN CONECUH AND WEST CENTRAL
COVINGTON COUNTIES...

At 156 PM CDT, a severe thunderstorm was located 11 miles southwest
of River Falls, or 12 miles southwest of Andalusia, moving northwest
at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Escambia, southeastern Conecuh and west central
Covington Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3127 8649 3112 8671 3117 8687 3139 8665
TIME...MOT...LOC 1856Z 126DEG 24KT 3124 8668 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:24 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 23, 1:24 PM CDT, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
124 PM CDT Thu Jul 23 2020

.AVIATION...
18Z issuance...Rain bands from Tropical Depression Eight located
over the central Gulf have brought rain and storms to the area
early this afternoon, particularly near the coast. Gusty winds
have also been observed at various locations near the coast, such
as at BFM where a 35 knot gust was reported in the last hour.
Furthermore, lower VIS (in the heavier showers) and CIGs will
persist through much of the afternoon as the rain bands move over
the northern Gulf coast. Expecting a decrease in activity
overnight, with some recovery in CIGs; however, MVFR CIGs along
the coast will return by Friday morning with a resurgence in the
rain bands. This includes the potential for storms with gusty
winds as well as reductions in VIS in heavier rain. At this time,
only included VCTS at the TAF sites for Friday morning due to
uncertainty in exact timing and intensity. This will continue to
be monitored. East southeast winds are expected to be between
10-15 knots through this afternoon, outside of any storms. Winds
will then decrease to be between 5-10 knots overnight, increasing
through Friday morning to be around 10-15 knots. /26

&&

.PREV DISCUSSION... /issued 649 AM CDT Thu Jul 23 2020/

UPDATE...Have made a minor adjustment to the small craft advisory
to include Mobile Bay and adjacent MS Sound waters for today given
data collection platforms already showing upwards of 15 to 20 knots
of wind this AM. A look at radar wind profiles in the lowest 3 KFT
shows 20 to 30 knots from the east southeast. Thus, accounting for
some of this momentum to mix down enough today would meet criteria
for the upgrade. Considering the wind adjustment, added another foot
to waves over Mobile Bay/MS Sound to around 3 feet. /10

AVIATION...
12Z issuance...Although, tropical depression eight is well south of
the central Gulf coast by some 345 miles to the south southwest,
distant rain bands are migrating northwest out of the Gulf waters
and will likely be pushing in/spreading northward through the day.
Thus, will mention cig bases mostly at MVFR categories along the
coastal terminals. Vsby could lower at times to MVFR categories with
passage of shra/tsra, but would not be surprised to see a brief
reduction to IFR/LIFR in bursts of +RA. East to southeast winds
could occasionally gust to upwards of 25 kts today. Briefly higher
with passage of convection. /10

PREV DISCUSSION... /issued 352 AM CDT Thu Jul 23 2020/

NEAR TERM UPDATE /Now Through Friday/...An upper level ridge
continues to stretch west over the Southeast to Southern Plains. A
combination of an upper level trough passing along the northern edge
and another moving west over the Gulf of Mexico on the south side
will weaken the effects of the upper ridge. To the south of the
ridge, tropical depression eight over the central Gulf continues
westward. The latest NHC forecast calls for the system to
strengthen over the western Gulf to close out the week before
moving onshore the Texas coast this weekend. For the forecast
area, expect to see a northward surge in significantly more moist
air. Precipitable water values rise to 2.0"-2.2", with the GFS
advertising up to perhaps ~2.4". The higher values in this range
positioned more over southeast MS and coastal southwest AL. Given
impulses embedded in the deeper layer easterlies passing west over
the area, an increase in PoPs from south to north is advertised.
Impacts over the forecast area through the near term are two fold
First off and mainly confined to coastal portions swell of
3-5'/periods of 6-8 seconds will bring a High Risk of rip currents
for the rest of the week. Second, with the tropical airmass in
place, more defined storms will likely be efficient in short
duration high rainfall rates. Considering this, there is a
marginal risk for localized heavy rain which could lead to some
isolated flooding issues in lower lying/poor drainage areas. For
now forecasters anticipate these potential impacts from southeast
MS, eastward to the northwest FL Panhandle. Will see how the
mesoscale sets up by way of boundaries which will be the
determining factor for where storms focus, leading to potential of
repetitive storm motions over the same areas as we close out the
week.

Lows range from the low to mid 70s inland, upper 70s along the
coast. Today, an increase in rain/cloud coverage over the southern
zones supports keeping highs in the mid to upper 80s. Elsewhere, low
to mid 90s along and north of a Waynesboro to Crestview line. Highs
on Friday similar to today's. /16/10

SHORT TERM /Friday night Through Saturday night/...The plume of
deep Gulf moisture that was associated with TD 8 begins to shift
west of the local area through the short term as the remnants of
the tropical system move inland over southeast Texas. Still could
see PWATs upwards of around 2.10 inches along the MS/AL coast, but
much of the area farther east and inland should see a drop to
around 1.5 inches as drier air works its way in. With this shift
in moisture, expecting thunderstorm activity on Saturday to be
more focused over the southwestern and coastal portions of the
area. Thus, maintained 50-60% PoPs along the coast and over SE MS,
but adjusted rain chances down a tad over interior portions of
southwest and south central Alabama to account for a more typical
summertime scattered coverage in convection associated with peak
heating. Most convection should dissipate after sunset Saturday
evening with the loss of daytime heating, though showers could
linger through overnight hours over coastal MS/AL where the deeper
moisture resides. Kept low-end rain chances (20-30%) in that area
through nighttime hours to reflect this. High temps continue to
run in the upper 80s west of the Alabama River to low/mid 90s
farther east. Lows each night remain in the low/mid 70s inland and
upper 70s along the coast. /49

EXTENDED TERM /Sunday Through Wednesday/...On Sunday, within a
larger scale upper ridge which extends from the central Plains into
the western Atlantic, a weak upper trof exists from near the mid
Atlantic coast to across the forecast area into Texas (where TD
Eight or remnants thereof will be located).  The upper ridge weakens
and retreats well to the west through Tuesday as a large upper trof
evolves over the eastern states, with this pattern persisting into
Wednesday.  A surface ridge will be generally in place over the
northeastern Gulf through Monday and then retreats further southward
into the Gulf through Wednesday as a weak surface trof advances
southward into the central Gulf coast states (in response to the
developing upper trof and a surface low well to the north).  Deep
layer moisture increases over the area through Tuesday with
precipitable water values increasing from 1.7-2.0 inches to 2.0-2.4
inches, and similar values continue into Wednesday.  Have continued
with chance to good chance pops Sunday and Monday, then pops trend
to likely across essentially the entire area by Wednesday as deep
layer moisture increases along with the weak surface trof
approaching the area. /29

MARINE...Moderate to strong southeast flow sets up over the
open Gulf waters today due to tightening in the surface pressure
field between southeast US surface high and tropical depression
eight moving west over the central Gulf. Due to the evolving longer
fetch lengths and duration, seas build. Small craft advisories
remain unchanged and confined to the open Gulf waters through
tonight. Small craft should exercise caution headlines will be
posted over bays and sounds. Winds, waves, and seas locally higher
in and near storms. Stronger storms will likely contain frequent
lightning activity and brief reductions to visibility in heavy rain.
/10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Friday night for ALZ265-266.

FL...High Rip Current Risk through late Friday night for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory until 4 AM CDT Friday for GMZ650-655-670-
     675.

     Small Craft Advisory until 7 PM CDT this evening for GMZ630>632.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 23, 12:23 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
1223 PM CDT Thu Jul 23 2020

ALZ056-059-060-FLZ201-203-205-231830-
Conecuh AL-Escambia AL-Covington AL-Escambia Inland FL-
Okaloosa Inland FL-Santa Rosa Inland FL-
1223 PM CDT Thu Jul 23 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...ESCAMBIA...SOUTHEASTERN CONECUH...SOUTHERN COVINGTON...
NORTHERN OKALOOSA...SANTA ROSA AND NORTHWESTERN ESCAMBIA COUNTIES
UNTIL 130 PM CDT...

At 1222 PM CDT, the strong thunderstorms were located along a line
extending from 5 miles south of Laurel Hill to 7 miles northwest of
Point Baker, and moving northwest at 25 mph.

Wind gusts up to 40 to 50 mph will be possible with these storms.

Locations impacted include...
Atmore, Milton, Brewton, Florala, Century, Flomaton, Baker, East
Brewton, Molino, Castleberry, Jay, Laurel Hill, Lockhart, Pollard,
Riverview, I65 And US 84, Bratt, I65 And CR 1, Point Baker and I65
And AL 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8639 3080 8639 3077 8663 3063 8690
      3063 8720 3073 8747 3094 8760 3107 8760
      3144 8700 3120 8637 3100 8619
TIME...MOT...LOC 1722Z 130DEG 27KT 3089 8648 3101 8691 3074 8717
Special weather statement, Jul 23, 12:30 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
1230 PM CDT Thu Jul 23 2020

ALZ262-264-266-FLZ201-231830-
Baldwin Coastal AL-Baldwin Central AL-Baldwin Inland AL-
Escambia Inland FL-
1230 PM CDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...BALDWIN
AND WEST CENTRAL ESCAMBIA COUNTIES UNTIL 130 PM CDT...

At 1229 PM CDT, strong thunderstorms are located near Daphne and
Loxley, moving northwest at 25 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Daphne, Fairhope, Bay Minette, Foley, Spanish Fort, Robertsdale,
Loxley, Magnolia Springs, Stapleton, Bon Secour, Summerdale,
Silverhill and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3030 8776 3036 8784 3039 8781 3041 8782
      3038 8784 3042 8791 3052 8792 3055 8790
      3074 8793 3087 8790 3086 8789 3090 8789
      3094 8760 3073 8747 3070 8739 3053 8743
      3052 8745 3036 8747 3036 8760 3033 8761
TIME...MOT...LOC 1729Z 119DEG 27KT 3060 8795
Special weather statement, Jul 23, 1:02 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
102 PM CDT Thu Jul 23 2020

ALZ261>263-MSZ076-079-231900-
Baldwin Inland AL-Mobile Inland AL-Mobile Central AL-Greene MS-
George MS-
102 PM CDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
MOBILE...WEST CENTRAL BALDWIN...EASTERN GEORGE AND SOUTHEASTERN
GREENE COUNTIES UNTIL 200 PM CDT...

At 101 PM CDT, strong thunderstorms are located near Downtown
Mobile, moving west at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland,
Theodore, Chickasaw, Satsuma, Citronelle, Creola, Chunchula,
Stockton, Gulfcrest, Axis, Semmes, Tanner Williams, I65 And I165,
Mobile Regional Airport, Wilmer and I65 And AL 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3058 8841 3074 8841 3074 8860 3116 8852
      3115 8843 3111 8843 3113 8833 3105 8783
      3079 8794 3076 8802 3072 8801 3074 8799
      3068 8803 3068 8800 3067 8803 3075 8804
      3074 8805 3066 8803 3052 8809
TIME...MOT...LOC 1801Z 108DEG 19KT 3070 8803
Local storm report, Jul 23, 1:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
106 PM CDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     MARINE TSTM WIND WALLACE TUNNEL          30.69N 88.04W
07/23/2020  M47 MPH          MOBILE             AL   MESONET

            COOPER PARK NEAR WALLACE TUNNEL MESONET
            STATION REPORTS A WIND GUST OF 47 MPH.

&&

21/CL
Local storm report, Jul 23, 1:07 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
107 PM CDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     MARINE TSTM WIND BROOKLEY FIELD ASOS     30.62N 88.07W
07/23/2020  M40 MPH          MOBILE             AL   ASOS

            ASOS STATION KBFM MOBILE BROOKLEY FIELD
            REPORTS A WIND GUST OF 40 MPH.

&&

21/CL
Special weather statement, Jul 23, 1:23 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
123 PM CDT Thu Jul 23 2020

ALZ056-059-060-FLZ201-203-205-206-231915-
Conecuh AL-Escambia AL-Covington AL-Escambia Inland FL-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Inland FL-
123 PM CDT Thu Jul 23 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...ESCAMBIA...SOUTHEASTERN CONECUH...COVINGTON...OKALOOSA...
NORTHERN SANTA ROSA AND NORTH CENTRAL ESCAMBIA COUNTIES UNTIL 215 PM
CDT...

At 121 PM CDT, the strong thunderstorms were located along a line
extending from 4 miles northwest of Lockhart to 9 miles east of
Crestview, and moving northwest at 25 mph.

Wind gusts of 45 to 55 mph will be possible with these storms.

Locations impacted include...
Crestview, Niceville, Andalusia, Opp, Brewton, Evergreen, Florala,
Century, Flomaton, Baker, East Brewton, River Falls, Castleberry,
Jay, Red Level, Laurel Hill, Lockhart, Heath, Gantt and Pollard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3100 8619 3099 8639 3046 8640 3050 8645
      3051 8644 3051 8648 3092 8732 3124 8726
      3155 8688 3153 8684 3152 8671 3147 8640
      3145 8640 3147 8637 3144 8619
TIME...MOT...LOC 1821Z 145DEG 29KT 3107 8640 3073 8642

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:24 PM CDTSpecial Marine WarningMOB96 min
Jul 22, 7:25 PM CDTSpecial Marine WarningMOB95 min
Jul 22, 7:28 PM CDTSpecial Weather StatementMOBCovington, Crenshaw47 min
Jul 23, 8:02 AM CDTSpecial Marine WarningMOB43 min
Jul 23, 12:23 PM CDTSpecial Weather StatementMOBConecuh, Escambia67 min
Jul 23, 12:30 PM CDTSpecial Weather StatementMOBBaldwin60 min
Jul 23, 12:35 PM CDTSpecial Marine WarningMOB67 min
Jul 23, 1:02 PM CDTSpecial Weather StatementMOBMobile58 min
Jul 23, 1:23 PM CDTSpecial Weather StatementMOBConecuh, Covington, Escambia52 min
Jul 23, 1:51 PM CDTSpecial Weather StatementMOBBaldwin54 min
Jul 23, 2:01 PM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia44 min
Jul 23, 2:10 PM CDTSpecial Weather StatementMOBWashington65 min
Jul 23, 2:49 PM CDTSpecial Weather StatementMOBClarke, Monroe56 min
Jul 23, 3:39 PM CDTSpecial Weather StatementMOBBaldwin66 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.